Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Flagstaff, AZ

September 19, 2004Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 19, 2004, 4:24 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 4:24 AM MST (11:24 UTC)
Expired
Sep 19, 2004, 6:30 AM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 191134
FFWFGZ
AZC005-025-191430-
/X.NEW.KFGZ.FF.W.0004.040919T1124Z-040919T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
424 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  WESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 730 AM MST

* AT 418 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS EXTENDING FROM THE 
  GRAND CANYON VILLAGE SOUTHWEST THROUGH BAGDAD. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSS
  MOUNTAIN...MOUNT HOPE...YAVA...VALLE...TUSAYAN...SKULL VALLEY...
  SELIGMAN...PAULDEN...KIRKLAND...BAGDAD AND ASH FORK.

THIS AREA OF HEAVY RAIN IS MOVING VERY SLOWLY WITH ADDITIONAL 
THUNDERSTORMS MOVING OVER AREAS PREVIOUSLY HIT BY HEAVY RAINS THAT 
HAVE BEEN OCCURRING SINCE SATURDAY EVENING. EXPECT ADDITIONAL 
RAINFALL AMOUNTS OF 2 TO 3 INCHES. THIS EXTRA RAINFALL WILL MAKE 
THIS A VERY DANGEROUS FLOODING SITUATION.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. 
ADDITIONALLY...OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. 
THIS HEAVY RAIN CAN ALSO TRIGGER MUDSLIDES IN AREAS OF STEEP 
TERRAIN. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
FLAGSTAFF.

LAT...LON 3491 11333 3424 11333 3428 11279 3595 11177
      3603 11224 3518 11333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:45 PM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Sep 18, 9:45 PM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 PM MST SAT SEP 18 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
ARIZONA THROUGH SUNDAY. THE RAIN WILL BE HEAVY AT
TIMES...ESPECIALLY OVER THE HIGHER ELEVATIONS OF YAVAPAI
COUNTY...GILA COUNTY...THE MOGOLLON RIM...AND THE WHITE MOUNTAINS.
IN ADDITION TO THE RAIN...LOCALLY WINDY CONDITIONS ARE EXPECTED
ACROSS THE REGION AS A COLD FRONT APPROACHES FROM THE WEST. THIS
FRONT WILL END THE RAINFALL MONDAY AFTERNOON OR EVENING...AND WILL
BRING COOLER TEMPERATURES TO MUCH OF THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...
A BUSY EVENING WITH THREE SEVERE TS WARNINGS AND A SMALL STREAM
FLOOD ADVISORY. HIGH PW AIR IS OVER THE STATE THIS EVENING...AT THE
SURFACE THE COLD FRONT APPEARS TO BE RUNNING NE TO SW THRU CENTRAL
NEVADA. THERE IS A DEFINITE MOISTURE BOUNDARY TO OUR WEST THIS
EVENING AS LAS VEGAS DEW POINT IS 21 WHILE THOSE IN THE LOWER
COLORADO RIVER BASIN IN THE 50S AND 60S. THIS BOUNDARY AND RIGHT
ENTRANCE REGION OF A JET MAX ARE HELPING TO FOCUS STORMS IN WRN
YAVAPAI COUNTY NOW.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

SMALL STREAM FLOOD ADVISORY AZ ZONES 8/37 FROM 9PM SAT THROUGH 3 AM
SUNDAY.

FLASH FLOOD WATCH AZ ZONES 8/15/18/37/38 FROM 3 PM MST TODAY UNTIL
MIDNIGHT MST SUNDAY NIGHT.

&&
Hazardous weather outlook, Sep 18, 7:00 AM MST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT SEP 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP SUB-TROPICAL MOISTURE WILL MOVE NORTH ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY...BECOMING WIDESPREAD BY MID-AFTERNOON. THE MOST
FREQUENT STORMS WILL OCCUR ALONG AND JUST SOUTH OF THE MOGOLLON RIM.

EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
ADDITION TO THE RAIN.

THERE IS A FLASH FLOOD WATCH IN EFFECT LATER TODAY AND SUNDAY FOR
PORTIONS OF CENTRAL ARIZONA...SEE PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY
NIGHT AND INTO EARLY MONDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
AND JUST SOUTH OF THE MOGOLLON RIM. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
BRING AN END TO THE WIND AND RAIN BY MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:38 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Sep 18, 6:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai52 min
Sep 18, 11:28 PM MSTFlash Flood WarningFGZCoconino, Yavapai62 min
Sep 19, 3:47 AM MSTSevere Thunderstorm WarningFGZYavapai28 min
Sep 19, 4:16 AM MSTSevere Thunderstorm WarningFGZYavapai29 min
Sep 19, 5:00 AM MSTSevere Thunderstorm WarningFGZYavapai40 min
Sep 19, 5:23 AM MSTSevere Thunderstorm WarningFGZCoconino37 min
Sep 19, 5:50 AM MSTSevere Thunderstorm WarningFGZYavapai25 min
Sep 19, 10:10 AM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Sep 19, 2:28 PM MSTFlash Flood WarningFGZYavapai107 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.